Which antidepressants cause nausea? More adaptation tips

Nausea is a common side effect of antidepressants. It usually goes away as your body adjusts, but if the nausea persists, there are a few possible solutions.

Nausea is a feeling of discomfort or sickness in your stomach that makes you feel like you’re going to vomit. Feeling nauseous can sometimes lead to pain, dry vomiting, or vomiting.

There are many reasons you could be feeling nauseous, including sensitivity to certain foods or smells, motion sickness, or certain medications, including antidepressants.

Mental health professionals prescribe antidepressants to treat depression, other mood disorders, and anxiety.

While these drugs can provide many benefits, they can also cause a variety of side effects, including:

  • weight changes
  • dry mouth
  • changes in sleep patterns
  • nausea

Often, nausea from antidepressants is mild and will stop once your body adjusts to the medication. But in other cases, nausea can be more severe and affect your daily life. If nausea or stomach issues persist, consider talking with your mental health professional about adjusting your medications.

Antidepressants can cause a variety of side effects, especially as your body adjusts to the medication, such as headaches and trouble sleeping. But how exactly can drugs for your mental health cause physical effects like nausea?

In most cases, it comes down to serotonin. Serotonin is a chemical neurotransmitter produced by your brain to regulate many functions, including your mood, sleep, and digestion.

Depression and anxiety are often the result of a low serotonin levels.

Most antidepressants, especially selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) – are designed to affect how the body processes serotonin. They prevent cells from reabsorbing serotonin so that serotonin can work longer.

This can be great news for your mood, but spell trouble for your digestive system.

The increase in serotonin stimulates your gastrointestinal tract, which according to one 2015 reviewmay cause nausea and other stomach-related symptoms, such as vomiting, changes in appetite, or diarrhea.

It is also possible to have nausea or other side effects when you stop taking antidepressant medication, especially if you stop too quickly.

When your body has gotten used to taking it, stopping it suddenly can lead to symptoms of withdrawal from antidepressants or antidepressant withdrawal syndrome.

In addition to nausea, withdrawal from antidepressants can cause:

  • diarrhea
  • vomiting
  • fever
  • headache
  • increased anxiety
  • dizziness
  • confusion

All medications carry a risk of side effects, but some options are more commonly used (or known) than others.

Some of the more popular antidepressants that can cause nausea include:

This does not mean that other drugs will not cause unpleasant side effects. Research suggests that most medications prescribed for depression and anxiety can cause nausea or stomach discomfort.

According to a 2016 reviewnausea and vomiting are among the most common side effects in antidepressant users.

The review analyzed several studies on the adverse effects of antidepressant medications, including SSRIs, SNRIs, bupropion, mirtazapine and others.

Limited data suggest that nausea was more common with venlafaxine and fluvoxamine.

Additionally, people were more likely to stop their antidepressants if they experienced more nausea than any other side effect, the researchers found.

SSRIs, in particular, may put you at a higher risk of nausea than other medications. Research from 2008 indicates that up to 32% of SSRI users continue to have nausea or stomach upset for up to 3 months.

Several strategies can help you minimize nausea or stomach upset, including home remedies for nausea as:

  • take your medications with food to reduce stomach irritation
  • eating smaller meals throughout the day to avoid overeating with large meals
  • avoiding intense physical activity immediately after taking your antidepressants
  • drink ginger, peppermint, or chamomile teas
  • schedule your medications for bedtime so you can sleep despite nausea or adverse effects
  • taking antacid or antiemetic (aka anti-nausea) medications
  • stay hydrated
  • talk with a doctor about splitting or lowering your dose or using a slow-release version of your medicine

You’ll want to consult a doctor or pharmacist before starting an antacid to make sure it doesn’t interact with your medications.

If nausea or other side effects persist, it is important to speak with a mental health professional before stopping the medication. Suddenly stopping an antidepressant can lead to severe withdrawal effects.

Your healthcare team can recommend dosage adjustments or other antidepressants that may work for your symptoms and work with you to transition smoothly from your current prescription to a new one.

Nausea is one of the most common side effects of antidepressants. Antidepressants often increase your body’s serotonin levels, affecting mood and playing an important role in digestion.

An increase in serotonin can upset your stomach, causing nausea, vomiting, or other digestive issues.

Feelings of nausea often subside as your body adjusts to your antidepressant. Still, there are ways to reduce nausea, such as taking your medication with a meal, timing your dose for bedtime, drinking stomach-friendly teas, or taking antacids or anti-nausea medications.

If the nausea doesn’t go away or starts to affect your daily life, there are other options. A healthcare professional can help you.

They can help you and determine if adjusting your dosage, using a slow-release form of your medication, or even switching to a new antidepressant will work best for you.

Comments are closed.